Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 57, NWS Springfield, MO

April 20, 20024 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 20, 2002, 6:22 PM CDT for 4 counties in Missouri. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2002, 6:22 PM CDT (23:22 UTC)
Expired
Apr 20, 2002, 6:45 PM CDT
In force
23 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Camden County, MO, Maries County, MO, Miller County, MO, Pulaski County, MO

The radar

The Springfield radar (KSGF), 134 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 393 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
393 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 202322
SVRSGF
MOC029-125-131-169-202345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
621 PM CDT SAT APR 20 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PULASKI COUNTY IN CENTRAL MISSOURI
  SOUTHEASTERN CAMDEN COUNTY IN CENTRAL MISSOURI
  WESTERN MARIES COUNTY IN CENTRAL MISSOURI
  SOUTHEASTERN MILLER COUNTY IN CENTRAL MISSOURI

* UNTIL 645 PM CDT

* AT 616 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING HAIL UP TO GOLF BALL SIZE...AND DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF
  IBERIA...OR 16 MILES SOUTHEAST OF OSAGE BEACH...AND MOVING EAST AT
  50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   ST. ROBERT BY 630 PM CDT.
   DIXON BY 635 PM CDT.

AT 615 PM...A MOTORIST REPORTED GOLF BALL SIZE HAIL JUST WEST OF 
CAMDENTON.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3820 9240 3789 9261 3779 9202 3822 9202

BOOKBINDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:45 PM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, Apr 20, 2:45 PM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 PM CDT SAT APR 20 2002

LATEST VISIBLE SATELLITE AND SURFACE OBSERVATIONS SHOW STATIONARY
FRONT DRAPED ALONG THE I-44 CORRIDOR...BEGINNING TO SLOWLY RETREAT
NORTH AS UPPER LEVEL SYSTEM AND SURFACE CYCLOGENESIS TAKE SHAPE
ACROSS THE ROCKIES. TO THE SOUTH...A FEW BREAKS IN THE CLOUDS HAVE
HELPED TEMPERATURES SHOOT UP INTO THE 70S. WINDS HERE HAVE SHIFTED
INTO THE SE AGAIN AS WELL...WITH E-W LINE OF CONVECTION BISECTING
THE AREA HELPING TO DRAG SURFACE BOUNDARY BACK NORTH.

THANKFULLY...RAINFALL WITH MORNING COMPLEX HAS BEEN FAIRLY TOLERABLE
(GENERALLY AROUND A HALF INCH). DENSE FOG CONTINUES TO PLAGUE AREAS
THAT RECEIVED EXCESSIVE RAINFALL YESTERDAY ACROSS CENTRAL
MISSOURI...BUT THINK THAT APPROACHING PRECIP AND RETREATING BOUNDARY
SHOULD HELP MIX OUT THE BOUNDARY LAYER ENOUGH TO IMPROVE
VISIBILITIES.

ALSO MONITORING STORMS ACROSS SE KANSAS WHICH HAVE SHOWN A TENDENCY
TO STRENGTHEN AND PROPAGATE SE TOWARD THE WARM SECTOR DURING THE
LAST HOUR. IF DEEP CONVECTION CAN BECOME ROOTED IN THE BOUNDARY
LAYER...THEN VERY LARGE HAIL AND DAMAGING WINDS ARE LIKELY THIS
AFTERNOON/EVENING ACROSS THE AREA. WILL CONTINUE TO MONITOR RADAR
TRENDS. LOOKS LIKE SPC SEES SIMILAR TRENDS RE: SWOMCD.

NEXT PROBLEM IS THE FLOOD WATCH THAT REMAINS IN EFFECT THROUGH
TONIGHT AND ATTENDANT SEVERE WEATHER THREAT. WITH SURFACE FRONT
LIFTING BACK TO THE NORTH...EXPECT FOCUS FOR HEAVY RAIN TO BE ALONG
AND NORTH OF THIS BOUNDARY.  TRACK OF SURFACE LOW TONIGHT PLACES
MOST OF THE CWA IN THE WARM SECTOR...WITH HEAVY RAINFALL CONDITIONAL
ON THE DEVELOPMENT OF SEVERE COMPLEX ACROSS TX/OK LATER TODAY. THIS
SYSTEM WOULD AFFECT MAINLY WRN MO/SE KS WITH LARGE HAIL AND DAMAGING
WINDS CERTAINLY POSSIBLE GIVEN VERY STRONG SHEAR PROFILE PROGGED TO
DEVELOP LATER TONIGHT. WITH BACKED LOW LEVEL FLOW INVOF WARM
FRONT...SHEAR VALUES INCREASE TREMENDOUSLY TONIGHT...SO ISOLATED
TORNADOES CANNOT BE RULED OUT. WHILE FLASH FLOOD GUIDANCE SUGGESTS
THAT COUNTIES ALONG THE AR/OK/KS BORDERS COULD STAND QUITE A BIT OF
WATER...WILL NOT MAKE ANY CHANGES AT THIS TIME GIVEN UNCERTAINTY OF
TONIGHTS EVENT. TEMPERATURES OVERNIGHT MAY ACTUALLY RISE AS SRLY
FLOW ENHANCES WARM ADVECTION OVER THE AREA.

SURFACE LOW WILL TRACK INTO NORTHERN MISSOURI BY MIDDAY SUNDAY. THE
TRAILING FRONT WILL SWEEP ACROSS THE AREA DURING THE AFTERNOON.  ETA
SUGGESTS THAT AIRMASS WILL RECOVER AHEAD THE FRONT MAINLY EAST OF
SPRINGFIELD...WITH THUNDERSTORMS EXPECTED TO REDEVELOP BY NOONTIME.
UNSEASONABLY STRONG SHEAR PROFILES SUGGEST MAINLY A DAMAGING WIND
THREAT...WITH TORNADIC THREAT A DEFINITELY POSSIBILITY INVOF SURFACE
LOW.

ISC GRIDS HAVE BEEN SENT.

.SGF...
MO...FLOOD WATCH FOR TODAY THROUGH SATURDAY NIGHT FOR ZONES
MOZ055>058...MOZ066>071...MOZ077>083...MOZ088>098...MOZ101>106.

KS...FLOOD WATCH FOR TODAY THROUGH SATURDAY NIGHT FOR ZONES
KSZ073...KSZ097...KSZ101.

BOOKBINDER

In the hours before

Local storm report, Apr 20, 4:07 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
407 PM CDT SAT APR 20 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0325 PM    3 N LAMAR                 MO   .75 INCH HAIL
04/20/02   BARTON                         REPORTED BY VOLUNTEER
                                          WEATHER OBSERVER.
Local storm report, Apr 20, 4:30 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
430 PM CDT SAT APR 20 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    PLEASANT HOPE             MO   .75 INCH HAIL
04/20/02   POLK                           REPORTED BY PUBLIC.
Local storm report, Apr 20, 4:58 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
458 PM CDT SAT APR 20 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    PLEASANT HOPE             MO   .88 INCH HAIL
04/20/02   POLK                           REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Apr 20, 5:09 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
509 PM CDT SAT APR 20 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    FORKNERS HILL             MO   1.75 INCH HAIL
04/20/02   WEBSTER                        REPORTED BY PUBLIC.
Local storm report, Apr 20, 6:07 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
607 PM CDT SAT APR 20 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    ROBY                      MO   .75 INCH HAIL
04/20/02   TEXAS                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 20, 6:20 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
620 PM CDT SAT APR 20 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    3 S CAMDENTON             MO   1.75 INCH HAIL
04/20/02   CAMDEN                         REPORTED BY PUBLIC.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 3:07 PM CDTSevere Thunderstorm WarningSGFBarton, Vernon38 min
Apr 20, 3:18 PM CDTSevere Thunderstorm WarningSGFBarton, Vernon27 min
Apr 20, 3:33 PM CDTSevere Thunderstorm WarningSGFCedar27 min
Apr 20, 4:08 PM CDTSevere Thunderstorm WarningSGFPolk22 min
Apr 20, 4:29 PM CDTSevere Thunderstorm WarningSGFDallas, Webster46 min
Apr 20, 5:00 PM CDTSevere Thunderstorm WarningSGFLaclede, Wright30 min
Apr 20, 6:25 PM CDTFlash Flood WarningSGFCamden, Maries, Miller, Phelps, Pulaski6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.